Why does RESIG have a Naloxone Resources Page?
The opioid crisis is affecting every community, including Sonoma County, our schools, staff, and students. In an effort to assist districts with mitigating the challenges associated with the crisis, RESIG's Environmental, Health, and Safety Department has compiled this page of resources with links to expert sources on the topics of Naloxone, Opioids, and Overdoses.
Disclaimer: This webpage and external links are provided for informational purposes only and are not intended to express or constitute medical or legal advice. If any medical or legal issues are in question, it is recommended that a qualified medical or legal professional be consulted.
What is Naloxone?
Naloxone is a safe medicine that only reverses overdoses in people with opioids in their systems. It can restore breathing within 2 to 5 minutes and is active in the body for only 20 to 90 minutes. There are two FDA-approved formulations of naloxone: injectable, prepackaged auto-injector, and prepackaged nasal spray.
Is Narcan® the same as Naloxone?
When naloxone was first approved to reverse opioid overdoses, its brand name was “Narcan.” There are now other formulations and brand names for naloxone, but many people continue to call all of these products “Narcan.” However, the proper generic name is “naloxone.” Find out more Naloxone Drug Facts at the National Institute of Health.
Where can I buy Naloxone?
Individuals can purchase Naloxone from pharmacies in the state of California.
The California Department of Public Health shares many resources for individuals, families and organizations to access Naloxone.
Some organizations such as schools, libraries, universities, non-profits, and other government organizations may be eligible to access free Naloxone through a standing order. Full details can be found on the Naloxone Distribution Project page.
Is Naloxone safe to store around children?
It is safe to keep a naloxone kit in the home. However, it is important to keep all medication out of sight and reach of children. It's also important to properly dispose of used or expired containers.
If you work around children or in schools, communicate with your administration or management about policies, procedures, or laws that may need to be followed regarding any and all medications brought to or stored on the premises. They may already have Naloxone and a procedure for its use in place.
What kind of drugs are opioids?
According to CDC’s Injury Center, there are four categories of opioids that people overdose on: natural opioids (including morphine and codeine) and semi-synthetic opioids (drugs like oxycodone, hydrocodone, hydromorphone, and oxymorphone), methadone, a synthetic opioid, and synthetic opioids other than methadone (drugs like tramadol and fentanyl)
I have heard Fentanyl can harm people just by touching it. Shouldn't I just call 911?
It's important to understand Fentanyl is not the only kind of opioid. If someone is overdosing on opioids, it may not be due to the use of Fentanyl at all.
When it comes to Fentanyl. It is not possible to overdose on fentanyl by touching it casually. The one case in which fentanyl can be absorbed through the skin is with a special doctor-prescribed fentanyl skin patch, and even then, it takes hours of exposure. However, if you suspect someone has overdosed on opioids, it is important to administer naloxone as soon as possible. Find out more myths about Fentanyl from U.C. Davis Health